Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 138, NWS Pittsburgh, PA

July 26, 2018Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2018, 9:30 PM EDT for Mercer County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 9:30 PM EDT (01:30 UTC)
Expired
Jul 26, 2018, 10:00 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:30 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 26, 8:30 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
830 PM EDT Thu Jul 26 2018

.SYNOPSIS...
Showers and storms are likely this evening as a cold front
crosses. The weekend will feature sunshine and temperature in
the low 80s. Humidity and rain will return next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Changes for the mid eve update mainly involved adjustments to
POPs as convection has been slow to invade PBZ airspace.
Nevertheless, showers and storm remain likely for areas north of
PIT. The severe threat for downburst wind gusts continues, but
is waning as boundary layer instability is fading with the sun.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The cold front will advance ewd on Fri and may focus early-
afternoon convection along the ridges, while low-level
instability in the I-80 corridor supports brief coverage of
showers in the afternoon. Storms along the ridges will shift
ewd quickly into central PA, while the nrn showers will
dissipate amid low-level dry air advection and building high
pressure in the wake of the front.

Surface high pressure is expected to build on the back side of
the broad upper low Fri night through Sat night, with dry and
cooler weather expected.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will dominate the weather pattern on Sun, with
seasonable warmth and little expected in the way of rain.

An amplifying wrn-CONUS ridge and an entrenched Bermuda High
will promote troughing in the central CONUS for much of next
week. Ensembles show high consistency in deep swly flow
developing from the Gulf Coast to wrn PA, suggesting deep
moisture return early next week.

As a result, increasing humidity, warmth and potential for heavy
rain will remain in the realms of possibility Mon-Wed as
shortwave troughs advance thru the swly flow pattern.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Showers and storms along the cold front will pass tonight.
Loss of diurnal heating will result in a weakening of storms as
they move southeastward, thus a VCTS mention was only carried
as far south as PIT. Mixing in the boundary layer will be
sufficient overnight to limit fog development, although some
scattered MVFR/IFR cigs may be possible. Additional development
is progged for tomorrow although coverage is too low for any
SHRA inclusion at this time.

A WSW wind shift is anticipated overnight with the boundary
passage. Wind will remain 10kts or less tomorrow.

OUTLOOK...
No widespread IFR weather is forecast.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 26, 12:51 PM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1251 PM EDT Thu Jul 26 2018

MDZ001-OHZ057>059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-
012-021-509>514-271700-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Jefferson-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1251 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ007>009-013>015-020-WVZ001-271700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-
1251 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few severe thunderstorms capable of damaging wind gusts will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, Jul 26, 8:02 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
802 PM EDT THU JUL 26 2018

PAZ008-270030-
Venango-
802 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN VENANGO COUNTY...

At 802 PM EDT, a strong thunderstorm was located near Sugarcreek, or
7 miles northwest of Franklin, moving east at 40 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Hasson Heights...                 Rouseville...
Cooperstown...                    Pleasantville...
Utica...                          Oil Creek State Park...

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4149 7951 4144 7952 4144 7948 4143 7948
      4143 8000 4150 8000 4150 7998 4151 7998
      4151 7996 4154 7994 4154 7993 4157 7989
      4159 7985 4160 7985 4160 7983 4162 7983
      4162 7951
TIME...MOT...LOC 0002Z 278DEG 34KT 4150 7990

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:02 PM EDTSpecial Weather StatementPBZVenango28 min
Jul 26, 8:54 PM EDTSevere Thunderstorm WarningPBZMercer36 min
Jul 27, 6:15 AM EDTSpecial Weather StatementPBZWashington30 min
Jul 27, 6:40 AM EDTSpecial Weather StatementPBZWestmoreland35 min
Jul 27, 7:15 AM EDTSpecial Weather StatementPBZWestmoreland30 min
Jul 27, 1:57 PM EDTSpecial Weather StatementPBZIndiana33 min
Jul 27, 2:21 PM EDTSpecial Weather StatementPBZIndiana24 min
Jul 27, 2:31 PM EDTSevere Thunderstorm WarningPBZIndiana29 min
Jul 27, 4:49 PM EDTSpecial Weather StatementPBZIndiana26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.